Alert archive / Kansas / Flash Flood Watches in 2019

Flash Flood Watch 13, NWS Topeka, KS

August 21, 201917 counties in Kansas

NWS Topeka, KS issued this flash flood watch at Aug 21, 2019, 1:46 PM CDT for 17 counties in Kansas. It took effect at Aug 21, 2019, 7:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 21, 2019, 1:46 PM CDT (18:46 UTC)
In effect from
Aug 21, 2019, 7:00 PM CDT
Expired
Aug 22, 2019, 3:11 AM CDT
In force
8 hr
Issued by
NWS Topeka, KS
Flood severity
None

Counties Anderson County, KS, Clay County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Morris County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 11 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 6.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-215 m²/s²
0-3 km storm-relative helicity
-102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

365 
WGUS63 KTOP 211846
FFATOP

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Topeka KS
146 PM CDT Wed Aug 21 2019

KSZ021>024-026-034>040-054>056-058-059-220900-
/O.NEW.KTOP.FF.A.0013.190822T0000Z-190822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Clay Center, Manhattan, Wamego, 
St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Minneapolis, Bennington, 
Abilene, Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
146 PM CDT Wed Aug 21 2019

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
THURSDAY MORNING...

The National Weather Service in Topeka has issued a

* Flash Flood Watch for portions of central Kansas, east central 
  Kansas, north central Kansas, and northeast Kansas, including 
  the following areas, in central Kansas, Dickinson. In east 
  central Kansas, Anderson, Coffey, Douglas, Franklin, Geary, 
  Lyon, Morris, Osage, Shawnee, and Wabaunsee. In north central 
  Kansas, Clay and Ottawa. In northeast Kansas, Jackson, 
  Jefferson, Pottawatomie, and Riley. 

* From 7 PM CDT this evening through Thursday morning

* Thunderstorms will develop tonight and impact much of the area
  through the night especially along and south of Interstate 70. 
  The storms could drop excessive rains of more than 3 inches in 
  some areas overnight. 

* Flash flooding of low water crossings including some roadways
  could occur. Be especially careful at night and do not drive
  through flooded roadways. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a very dangerous situation.

You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
1 follow-up statement
590 
WGUS63 KTOP 220811
FFATOP

Flood Watch
National Weather Service Topeka KS
311 AM CDT Thu Aug 22 2019

KSZ021>024-026-034>040-054>056-058-059-220915-
/O.CAN.KTOP.FF.A.0013.000000T0000Z-190822T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay-Riley-Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-
Morris-Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-
Anderson-
Including the cities of Clay Center, Manhattan, Wamego, 
St. Marys, Holton, Valley Falls, Oskaloosa, Perry, McLouth, 
Grantville, Meriden, Nortonville, Minneapolis, Bennington, 
Abilene, Herington, Junction City, Council Grove, Alma, Eskridge,
Maple Hill, Alta Vista, McFarland, Harveyville, Paxico, Topeka, 
Lawrence, Emporia, Osage City, Carbondale, Lyndon, Burlingame, 
Overbrook, Ottawa, Burlington, Lebo, and Garnett
311 AM CDT Thu Aug 22 2019

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of central Kansas, east
central Kansas, north central Kansas, and northeast Kansas has
been cancelled. Scattered showers and thunderstorms will continue
for much of the area this morning, but their persistence and
intensity is no longer expected to be capable of leading to flash
flooding.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood watch went out at Aug 21, 11:54 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 21, 11:54 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
1154 AM CDT Wed Aug 21 2019

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 325 AM CDT Wed Aug 21 2019

Two areas of convection were occurring near or in the cwa this
morning at 0730Z. Thunderstorms were occurring from Herington to
Emporia to near Osage City in area of 925 thermal advection and
surface to 925 mb convergence. Main arc of thunderstorms was
occurring across central and southeast Nebraska into northwest
Missouri. This was occurring north of the warm front near the
Nebraska border and in a area of deep moisture convergence and
within the theta-e axis. Latest mesoanalysis shows precipitable
water values approaching two inches across eastern Kansas and into
southern and central Nebraska early this morning. The best 925 mb
moisture transport was focused into east central Kansas where the
thunderstorms were producing rainfall rates of at least an inch an
hour. Expect rainfall to be maximized within the moisture/theta axis
as described above and where the moisture transport is maximized.

For today, the main concern will be the thunderstorms moving south
out of Nebraska and any additional development across east central
Kansas. Storms moving out of Nebraska will have the potential to
produce locally strong wind gusts and heavy rainfall. CAMS have not
been handling the ongoing areas of convection very well and will
adjust precipitation chances based on short term tends as storm
scale and mesoscale processes dictate. Overall expect storms to fill
in across the area today with some dissipation expected late morning
with storms redeveloping along boundaries in the afternoon and
evening. Expect storms to focus initially across north central and
northeast Kansas north of the frontal boundary as the low level jet
increases this evening. Locally heavy rainfall will again be a
concern with theta-e axis expected to lay west to east north of I-70
this evening and then shifting into east central Kansas and Missouri
overnight as the low level jet veers to the west by 12Z Thursday.
Potential will also exist for some storms with damaging wind gusts.
Boundary location will dictate where the best potential for
convection will lie on Thursday. Clouds and precipitation will keep
temperatures in the 80s for today bringing relief from yesterday's
heat.

.LONG TERM...(Thursday through Tuesday)
Issued at 325 AM CDT Wed Aug 21 2019

A mid level wave is forecast to move across Kansas and align with
the area of frontogenesis across east central Kansas Thursday
evening. Precipitable water values will approach 1.5 to 2 inches
along and south of I-35 Thursday night. The warm frontal boundary is
forecast to be southwest the forecast area on Friday and remaining
west of the area until Sunday when warm advection develops ahead of
a mid level wave moving across the central Plains. A warm up is
expected Sunday and Monday with cooling temperatures next Tuesday
behind a cold front that looks to bisect the cwa. Model differences
preclude a high confidence forecast for the early part of next week
at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1151 AM CDT Wed Aug 21 2019

VFR conditions will persist however thunderstorms will develop
across the area after 21Z and persist at or around the TAF sites
through much of the night. For now will carry MVFR conds however
there could be periods of IFR conditions after 06Z tonight and
will include once confidence in timing improves.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...53
LONG TERM...53
AVIATION...Omitt
Hazardous weather outlook, Aug 21, 3:35 AM CDT, 10 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
335 AM CDT Wed Aug 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-220845-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
335 AM CDT Wed Aug 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this morning with
redevelopment across the area this afternoon and tonight. Some of
the storms may be strong to severe. The main hazards will be
damaging winds, hail and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are expected Thursday. A few of the storms may be
severe across east central Kansas. Damaging wind and hail will be
the main hazards. Locally heavy rainfall will also be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation should not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Local storm report, Aug 21, 8:43 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
843 AM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY RAIN       1 NNW EMPORIA           38.42N 96.19W
08/21/2019  M2.50 INCH       LYON               KS   BROADCAST MEDIA

&&
Local storm report, Aug 21, 8:45 AM CDT, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
845 AM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0843 AM     HEAVY RAIN       1 NNW EMPORIA           38.42N 96.19W
08/21/2019  M2.50 INCH       LYON               KS   BROADCAST MEDIA

&&
Local storm report, Aug 21, 8:46 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
846 AM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 AM     HEAVY RAIN       1 SSE FAIRVIEW          39.83N 95.72W
08/21/2019  M2.21 INCH       BROWN              KS   CO-OP OBSERVER

            24-HR RAIN TOTAL.

&&

CP
Local storm report, Aug 21, 8:53 AM CDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
853 AM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 AM     TSTM WND DMG     2 NW EMPORIA            38.43N 96.22W
08/21/2019                   LYON               KS   LAW ENFORCEMENT

            DELAYED REPORT. FIRST REPORT OF 2 POWER
            POLES DOWN NEAR 24TH AND INDUSTRIAL.

&&
Local storm report, Aug 21, 9:43 AM CDT, 4 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 AM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 AM     HEAVY RAIN       3 NW EMPORIA            38.43N 96.22W
08/21/2019  M2.28 INCH       LYON               KS   CO-OP OBSERVER

            DELAYED REPORT - 24 HR RAIN TOTAL.

&&

CP
Local storm report, Aug 21, 1:20 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TOPEKA KS
120 PM CDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       3 NW EMPORIA            38.43N 96.21W
08/21/2019  M2.50 INCH       LYON               KS   BROADCAST MEDIA

0843 AM     HEAVY RAIN       1 NNW EMPORIA           38.42N 96.19W
08/21/2019  M2.50 INCH       LYON               KS   BROADCAST MEDIA

0729 AM     HEAVY RAIN       3 NW EMPORIA            38.43N 96.22W
08/21/2019  M2.28 INCH       LYON               KS   CO-OP OBSERVER

            DELAYED REPORT - 24 HR RAIN TOTAL.

0318 AM     TSTM WND DMG     2 NW EMPORIA            38.43N 96.22W
08/21/2019                   LYON               KS   LAW ENFORCEMENT

            DELAYED REPORT. FIRST REPORT OF 2 POWER
            POLES DOWN NEAR 24TH AND INDUSTRIAL.

0731 AM     HEAVY RAIN       1 SSE FAIRVIEW          39.83N 95.72W
08/21/2019  M2.21 INCH       BROWN              KS   CO-OP OBSERVER

            24-HR RAIN TOTAL.

&&

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 1:13 AM CDTSpecial Weather StatementTOPLyon, Morris32 min
Aug 21, 2:42 AM CDTSpecial Weather StatementTOPMarshall, Nemaha48 min
Aug 21, 3:05 AM CDTAreal Flood AdvisoryTOPLyon, Morris3 hr
Aug 21, 3:09 AM CDTAreal Flood AdvisoryTOPBrown3 hr
Aug 21, 3:54 AM CDTFlash Flood WarningTOPBrown, Nemaha4 hr

Nearby

Flash Flood Watches in Kansas, 2019Every flash flood watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.